Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 35, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 7, 2025, 4:53 PM CDT for Nelson County, Walsh County, North Dakota. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2025, 4:53 PM CDT (21:53 UTC)
- Expired
- Jul 7, 2025, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Nelson County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:08 PM CDT | HAIL 2.25 | 2 S Adams, ND | photo via social media. |
| Jul 7, 5:08 PM CDT | TORNADO | 5 Ne Lawton, ND | spotter reported tornado on ground 5 NE of Lawton. |
| Jul 7, 5:10 PM CDT | HAIL 2.5 | 7 Sw Adams, ND | |
| Jul 7, 5:15 PM CDT | HAIL 1.75 | 5 S Adams, ND | Video of windshield being damaged sent in by storm chaser. Location estimated by radar. |
| Jul 7, 5:20 PM CDT | HAIL 3.5 | 6 W Lankin, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
378
WFUS53 KFGF 072153
TORFGF
NDC063-099-072245-
/O.NEW.KFGF.TO.W.0035.250707T2153Z-250707T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
453 PM CDT Mon Jul 7 2025
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Northeastern Nelson County in northeastern North Dakota...
Western Walsh County in northeastern North Dakota...
* Until 545 PM CDT.
* At 453 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Adams, or 27 miles south of
Langdon, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Adams, Lankin, Fairdale, and Whitman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4836 9770 4819 9790 4819 9791 4818 9791
4809 9802 4829 9829 4837 9829 4837 9832
4844 9832 4853 9821
TIME...MOT...LOC 2153Z 301DEG 20KT 4837 9823
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Thomas3 follow-up statements
609
WWUS53 KFGF 072209
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
509 PM CDT Mon Jul 7 2025
NDC063-072219-
/O.CAN.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Nelson ND-
509 PM CDT Mon Jul 7 2025
...THE TORNADO WARNING FOR NORTHEASTERN NELSON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4835 9772 4820 9789 4819 9810 4832 9828
4847 9810
TIME...MOT...LOC 2209Z 301DEG 20KT 4833 9813
$$
NDC099-072245-
/O.CON.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Walsh ND-
509 PM CDT Mon Jul 7 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN WALSH COUNTY...
At 509 PM CDT, a confirmed tornado was located near Adams, or 32
miles south of Langdon, moving southeast at 25 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Adams and Lankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4835 9772 4820 9789 4819 9810 4832 9828
4847 9810
TIME...MOT...LOC 2209Z 301DEG 20KT 4833 9813
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
Thomas661
WWUS53 KFGF 072220 RRA
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Mon Jul 7 2025
NDC099-072245-
/O.CON.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Walsh ND-
520 PM CDT Mon Jul 7 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN WALSH COUNTY...
At 520 PM CDT, a confirmed tornado was located near Lankin, or 30
miles west of Grafton, moving southeast at 25 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Adams and Lankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4829 9820 4844 9806 4835 9772 4820 9789
4819 9807
TIME...MOT...LOC 2220Z 301DEG 20KT 4830 9805
TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN
$$
Thomas825
WWUS53 KFGF 072240
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
540 PM CDT Mon Jul 7 2025
NDC099-072249-
/O.EXP.KFGF.TO.W.0035.000000T0000Z-250707T2245Z/
Walsh ND-
540 PM CDT Mon Jul 7 2025
...THE TORNADO WARNING FOR SOUTHWESTERN WALSH COUNTY WILL EXPIRE AT
545 PM CDT...
The Tornado Warning that was previously in effect has been reissued
for Walsh County and is in effect until 6:15pm. Please refer to that
bulletin for the latest severe weather information.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
Remember, a Tornado Warning still remains in effect for Walsh County
unitl 6:15 pm
&&
LAT...LON 4829 9820 4844 9806 4835 9772 4820 9789
4819 9807
TIME...MOT...LOC 2239Z 301DEG 20KT 4825 9792
$$
ThomasWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 4:33 PM CDT, 20 minutes earlier. Its key messages:
- Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
- A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
- There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 4:33 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 433 PM CDT Mon Jul 7 2025 .KEY MESSAGES... - Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats... - A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night... - There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe... && .DISCUSSION... Issued at 433 PM CDT Mon Jul 7 2025 ...Synopsis... Storms developing along and ahead of a frontal boundary moving through the area this afternoon and evening with severe activity already occuring and expected through the evening hours. Frontal boundary moves east into Tuesday with high pressure building into the region. Another weak shortwave will move through the area mid-week bringing another round of storm chances and potential isolated severe storms before a larger storm system impacts the area Thursday into Friday. This system will bring more widespread chances for storms and severe weather. ...Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats... Storms continue to form along and ahead of the cold front stretching from north to south across northeast ND. Instability is decent, with deep layer shear in the 35-45kt range. Initially have the chance for an isolated tornado near the boundary and closer to the low across the northern forecast area where low level shear is stronger and greater low level instability/stretching, etc. A transition to more hail/wind is expected through the evening and as the front pushes east. Previous Discussion... ...Wednesday Severe Risk... Wednesday late aftn/eve will see a short wave move ESE across the area. The airmass advecting north into the area, esp central ND, is more unstable with MUCAPES over 3500 j/kg and high temps in central ND fcst to be low 90s. 0-6 km shear is 30kts or less though. SPC did insert a marginal risk for eastern and central ND due to instability being quite high and weak wave moving ESE thru the area. ...Thursday into Thursday night.... Thursday afternoon and night has for the last several days been highlighted as the most unstable day in the 7 days. MUCAPE values from ensembles (EC/GEM,GFS) from 00z runs all over 3500 j/kg with likely over 4000 j/kg. But issue is placement of 500 mb system with this and placement of 500 mb jet. Model continuity has been poor. Thus question is with all the instability will there be enough forcing and shear aloft to generate a higher end severe threat. That remains to be seen. Given the conditions fcst all hazards would be possible, though wind/hail favored vs tornado as unsure of any surface boundary location. We also have some sfc CIN to overcome. But highs are forecast to be low 90s and dew pts low 70s. If either one can over achieve that will add to instability. For Friday and Saturday forecast hangs on development of 500 mb low and placement and track. GFS been all over the place in the last 24 hours with ECMWF the most consistent in having upper low in the area Saturday with persistent area of showers and t-storms near and just east of the wave over much of the area Friday. Slower ECMWF would keep rain chance longer into Saturday vs NBM. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1257 PM CDT Mon Jul 7 2025 A few isolated showers/storms around could impact KBJI/KTVF initially in the period. Otherwise additional development expected late this afternoon/evening that could impact all TAF sites from 22-03Z from NW to ESE as storms develop along a cold front dropping through the forecast area. This will allow winds to shift from south to southeast to the northwest behind the front for late tonight into Tuesday. Tried to time the greatest chance for the storms at each site, with dry conditions expected mainly after 06Z into Tuesday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...MJB/Riddle AVIATION...MJB
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 434 AM CDT Mon Jul 7 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-080945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 434 AM CDT Mon Jul 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms this afternoon and early evening for eastern North Dakota and northwest and west central Minnesota. The main hazards will be hail to 1.50 inch, wind gust 60 mph and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a level 1 out of 5 risk for severe thunderstorms Wednesday afternoon and evening, but this is conditional risk as storms may not form. If they do then large hail and damaging wind risk. Thursday afternoon and evening will see a potentially higher risk of severe storms. All hazards are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 7, 11:42 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1142 AM CDT Mon Jul 7 2025
MNZ029-030-040-NDZ053-071715-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
1142 AM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN OTTER TAIL...
GRANT...WILKIN AND SOUTHEASTERN RICHLAND COUNTIES THROUGH 1215 PM
CDT...
At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Kent to near Fairmount to Lake
Traverse Reservation. Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fergus Falls, Wahpeton, Breckenridge, Elbow Lake, Ashby, Herman, and
Barrett.
This includes the following highways...
Interstate 29 between mile markers 0 and 9.
Interstate 94 in North Dakota between mile markers 45 and 80.
Interstate 94 in Minnesota between mile markers 45 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 9627 4602 9657 4593 9656 4594 9705
4614 9674 4645 9672 4638 9577 4595 9577
4576 9615 4576 9625
TIME...MOT...LOC 1641Z 282DEG 47KT 4646 9654 4609 9658 4590 9691
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RaffertySpecial weather statement, Jul 7, 3:15 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
315 PM CDT Mon Jul 7 2025
NDZ016-027-072045-
Eastern Walsh County ND-Grand Forks ND-
315 PM CDT Mon Jul 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES THROUGH 345 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forest River, or 15 miles south of Grafton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minto, Manvel, Gilby, Forest River, Ardoch, Johnstown, and Poland.
This includes Interstate 29 between mile markers 151 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4828 9711 4827 9714 4825 9712 4825 9715
4824 9713 4822 9714 4823 9712 4821 9712
4821 9713 4818 9715 4818 9714 4816 9714
4816 9713 4814 9715 4814 9713 4799 9718
4812 9761 4829 9757
TIME...MOT...LOC 2014Z 280DEG 17KT 4819 9748
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Rafferty/TTLocal storm report, Jul 7, 3:34 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail 2 S Forest River 48.19N 97.47W
07/07/2025 M1.00 Inch Grand Forks ND Trained Spotter
Quarter sized hail reported by trained
weather spotters.
&&Local storm report, Jul 7, 4:19 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
419 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tornado Calio 48.62N 98.93W
07/07/2025 Cavalier ND Public
multiple reports and images of a tornado
south of Calio.
&&Local storm report, Jul 7, 4:21 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 PM CDT Mon Jul 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 3 W Manvel 48.08N 97.24W
07/07/2025 E1.75 Inch Grand Forks ND Public
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:15 PM CDT | Special Weather Statement | FGF | Grand Forks | 30 min |
| Jul 7, 3:24 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 66 min |
| Jul 7, 3:52 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 23 min |
| Jul 7, 3:54 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 36 min |
| Jul 7, 4:16 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 29 min |
| Jul 7, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 55 min |
| Jul 7, 4:25 PM CDT | Tornado Warning | FGF | Ramsey, Walsh | 50 min |
| Jul 7, 4:47 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 58 min |
| Jul 7, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 65 min |
| Jul 7, 5:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 32 min |
| Jul 7, 5:39 PM CDT | Tornado Warning | FGF | Grand Forks, Walsh | 36 min |
| Jul 7, 6:03 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 42 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.